Alert archive / Colorado / Areal Flood Advisories in 2018

Areal Flood Advisory 49, NWS Pueblo, CO

August 19, 2018Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this areal flood advisory at Aug 19, 2018, 12:21 AM MDT for Costilla County, Huerfano County, Colorado. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 12:21 AM MDT (06:21 UTC)
Expired
Aug 19, 2018, 2:29 AM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Aug 18, 3:46 PM MDT, 8 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 3:46 PM MDT, 8 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday)
Issued at 313 PM MDT Sat Aug 18 2018

Will keep discussion relatively brief due to ongoing/active
meteorological conditions over eastern portions of the CWA.

Currently, a Severe Thunderstorm Watch is in effect from the
Interstate 25 corridor into the southeastern Colorado plains until 8
PM MDT this evening with 3:40 PM MDT recent radar returns indicating
strongest storms over portions of Las Animas and Baca counties.

Recent satellite water vapor imagery and high resolution models
indicate that shortwave trough producing large-scale ascent in
combination with moderate to strong surface heating helping to
generate strong to severe thunderstorms over sections of
southeastern Colorado this afternoon.

Latest HRRR, NamNest and other high resolution models indicate that
storms currently over the I-25 corridor will push into the far
southeastern Colorado counties into 02Z Sunday before shifting east
of the Colorado/Kansas/New Mexico/Oklahoma borders around 0430Z
Sunday with weaker secondary storms attempting to impact eastern
sections of the CWA from approximately 05Z to 10Z tonight.

Recent computer simulations/forecast soundings still suggest that
decreased storm activity will be noted Sunday as projected
precipitable water values along the Interstate 25 corridor decrease
to around 0.65 inches by Sunday afternoon in comparison to 1.25
Saturday afternoon. In addition, slightly below seasonal
temperatures and gusty northerly winds in the 15 to 35 mph range are
expected over many eastern locations Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM MDT Sat Aug 18 2018

...Decreased Storm Chances Monday but then Increasing Again...

With the exception of Monday looking like a down day in convection,
the pattern will be active again after that. On Monday, upper high
pressure will amplify over Colorado, putting a lid on most
convection.  There will probably still be some isolated cells around
but nothing too impressive looking at this time.

Tuesday was looking like a down day, too, but it is starting to
look a bit different in recent model runs. The ECMWF started
hinting at this first, showing a shortwave clipping northern
Colorado during the afternoon. The GFS originally had a ridge
remaining intact over Colorado Tuesday, but now is also showing a
shortwave clipping the region in the last couple runs. So, time
to start trending upward on the convective threat this day. Shear
looks fairly decent, 35-45 kts, so could be some rotating storms
and severe weather to deal with this day. Will have to see if this
trend continues.

Wednesday also looks like a decent chance of thunderstorms with a
decent severe weather threat.  Shear is again coming in around 35-45
kts, maybe just a tad higher than on Tuesday.

Thursday looks a bit drier under brief ridging but there will still
be storms around.  Severe threat currently looks lower this day.
Then, Friday and Saturday, could be more active again with the
ridge flattening and more shortwaves moving through. But, this is
a long way out and very subject to change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 313 PM MDT Sat Aug 18 2018

For KCOS...Thunderstorms will be possible until around 00Z/19th.
The stronger thunderstorms will be capable of producing hail, gusty
winds and locally heavy rainfall during this time-frame. Then,
generally VFR conditions are anticipated from later this evening
into Sunday at the KCOS taf site.

For KPUB...Thunderstorms will be possible until around 01Z/19th. The
stronger thunderstorms will be capable of producing hail, gusty
winds and locally heavy rainfall during this time-frame. VFR
conditions are then projected from later this evening into Sunday.

For KALS...VCTS expected until around 00Z/19th, with VFR conditions
then expected from later this evening into Sunday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Aug 18, 11:09 AM MDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Sat Aug 18 2018

COZ058>089-093>099-191715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Sat Aug 18 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move into the Interstate 25 corridor
by early this afternoon and then spread eastward into the
southeastern Colorado plains from later this afternoon into this
evening. A few storms along and east of the I-25 corridor may
become severe, with hail to the size of ping pong balls and wind
gusts around 60 mph. Storms may also produce locally heavy rain,
leading to possible flash flooding, especially over recent burn
scars, locations that have received recent heavy rainfall and
across the eastern plains. Outside of the severe thunderstorms,
other storms that develop across southern Colorado this afternoon
and evening will be capable of producing hazardous lightning,
gusty winds around 45 mph, and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will be relatively dry compared to recent days,
with only isolated storms expected to be confined to the high
terrain. The main hazard with these storms will be lightning.
Thunderstorm activity should pick up again Tuesday and Wednesday,
with storms developing over the high terrain and spreading east
onto the I-25 corridor and eastern plains. Storms on Tuesday and
Wedensday will be capable of producing small hail, wind gusts to
45 mph, heavy rain, and lightning. A few of these storms could
produce hail to one inch in diameter and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:16 PM MDTSpecial Weather StatementPUBKiowa44 min
Aug 18, 6:24 PM MDTSpecial Weather StatementPUBProwers51 min
Aug 18, 10:03 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache102 min
Aug 18, 10:32 PM MDTSpecial Weather StatementPUBCuster28 min

Nearby

Areal Flood Advisories in Colorado, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.